Indiana, 2019

Flash Flooding and Flood in Indiana, July 10, 2019

July 10, 2019 · NWS IND · 12 events in 5 counties and zones

A couple bands of showers and thunderstorms developed across the northwest half of central Indiana during the late afternoon and evening of July 10th. Some locations saw multiple rounds of showers and thunderstorms leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
$12,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A couple bands of showers and thunderstorms developed across the northwest half of central Indiana during the late afternoon and evening of July 10th. Some locations saw multiple rounds of showers and thunderstorms leading to flash flooding. Others saw some of the more intense storms which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 10, 3:04 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 3:04 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
404 PM EDT Wed Jul 10 2019

.UPDATE...

The Synopsis, Near Term, and Short Term sections have been
updated below.

&&

.SYNOPSIS...
Issued at 400 PM EDT Wed Jul 10 2019

A cold front and upper level wave will move through the area this
evening, which may spark a few thunderstorms, some of which could
be strong. After the front leaves the area, high pressure will
largely be in control through the weekend into early next week,
with a mostly dry forecast and temperatures climbing back toward
the 90 degree mark by the weekend.

&&

.NEAR TERM /Tonight/...
Issued at 400 PM EDT Wed Jul 10 2019

Expect the cold front to steadily move through the area overnight.
There is ample instability in place but thus far aside from a
brief cell over the north side of Indy nothing has been able to
realize this instability. Should see at least a few storms develop
as the front moves into the area this evening, although downgrade
to marginal given the more widespread activity to our southwest
and the lack thus far of significant development upstream is
reasonable.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 400 PM EDT Wed Jul 10 2019

The short term should be dry throughout. Some models do want to
develop some QPF tomorrow afternoon as the tail end of the upper
wave moves through the area, but forecast soundings are fairly
strongly capped in the mid levels. Otherwise, high pressure will
be in control throughout the remainder of the short term and a dry
forecast will suffice. Temperatures will be near or slightly below
seasonal normals with less oppressive dewpoints for a couple of
days before temperatures start climbing back toward the 90s
over the weekend.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 241 PM EDT Wed Jul 10 2019

Mainly dry...warm and summer weather is expected during this
period.

ECMWF shows mainly ridging in place across Central Indiana through
the period along with broad high pressure in place from the deep
south across Indiana to the upper midwest. Models show mainly
subsidence in place across the area...but daytime heating could
lead to some isolated showers and storms but confidence is too low
to be worthy of a mention.

ECMWF does suggest the remnants of a tropical system perhaps
arriving within the Ohio Valley on Wednesday. Again confidence
here is low thus only a slight chc pops will be used for now.

&&

.AVIATION /Discussion for the 101800Z Tafs/...
Issued at 136 PM EDT Wed Jul 10 2019

VFR Conditions are expected for much of this TAF period.

Brief MVFR cigs/visibilities will be possible late this afternoon
and evening with any TSRA that strikes a taf site as convection
is expected to develop along and ahead of a an approaching trough
of low pressure. Have used VCTS to cover the mostly likely window
of convection...but updates may be needed when specific timing is
available later this afternoon.

In the wake of trough a return to VFR Conditions are expected as
the models indicate subsidence and drying through the column.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...Puma
AVIATION...JP
Hazardous weather outlook, Jul 10, 3:15 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 PM EDT Wed Jul 10 2019

INZ021-028>031-035>049-051>057-060>065-067>072-112015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
415 PM EDT Wed Jul 10 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There will be a chance for storms tonight. A few storms
could be strong, mainly this evening.

Hazards: Damaging winds, lightning, brief heavy rainfall, small
hail from storms.

Timing: The best chances for strong storms will be through midnight.

Discussion: Hot humid air ahead of an approaching cold front will
provide the fuel for thunderstorm development tonight. A few strong
to severe storms will be possible through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Heat index values to the mid 90s are possible from Sunday
onward during the afternoon and evening hours.

Discussion: A ridge of high pressure over the western and then
central U.S. will bring hot and humid conditions back to the area
late in the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 10, 4:36 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Wed Jul 10 2019

INZ041-042-102215-
Randolph IN-Delaware IN-
536 PM EDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 615 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunkirk, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Albany, Eaton, Parker City, Farmland and Ridgeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4015 8521 4034 8539 4038 8533 4038 8522
      4031 8522 4031 8491
TIME...MOT...LOC 2136Z 314DEG 18KT 4036 8521

Ryan
Special weather statement, Jul 10, 4:46 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
546 PM EDT Wed Jul 10 2019

INZ043-044-102230-
Parke IN-Vermillion IN-
546 PM EDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARKE AND SOUTHEASTERN
VERMILLION COUNTIES UNTIL 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 16 miles north of Terre Haute, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clinton, Rockville, Fairview Park, Montezuma, Rosedale, Universal,
Mecca and Bridgeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 8743 3976 8708 3961 8714 3961 8736
      3963 8748
TIME...MOT...LOC 2145Z 281DEG 15KT 3971 8737

Ryan
Local storm report, Jul 10, 4:58 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     2 SW ROYERTON           40.24N 85.40W
07/10/2019  M51 MPH          DELAWARE           IN   ASOS

&&

BHH
Special weather statement, Jul 10, 5:11 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
611 PM EDT Wed Jul 10 2019

INZ041-042-102300-
Randolph IN-Delaware IN-
611 PM EDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH AND EASTERN DELAWARE
COUNTIES UNTIL 700 PM EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany, or near Muncie, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. A 51 mph wind gust was recorded at Delaware County
Airport near Muncie at 534 pm.

Locations impacted include...
Muncie, Winchester, Albany, Parker City, Farmland, Lynn, Selma,
Ridgeville, Saratoga and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4004 8488 4010 8539 4032 8536 4032 8522
      4031 8522 4031 8487
TIME...MOT...LOC 2209Z 274DEG 15KT 4023 8528

Ryan

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
July 10, 5:18 PM EST
Where
Delaware County, 1.19 mi E of Muncie Reese Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.149, -85.298

Multiple trees were downed across the Selma area, with some blocking the road near the intersection of County Road 475 East and Windsor Road, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
July 10, 5:31 PM EST
Where
Parke County, 0.19 mi W of Lyford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.650, -87.374

A report was received of a tree down across 6th Street in Lyford due to strong thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
July 10, 5:35 PM EST
Where
Parke County, 0.75 mi E of Vivalia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.681, -87.006

One or more trees were down and blocking a road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
July 10, 5:38 PM EST
Where
Delaware County, 0.37 mi NNE of Morningside
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.225, -85.368

Minor roof damage was observed at the Bestway Inn in Muncie due to damaging thunderstorm wind gusts.

Flood, Parke

When
July 10, 6:00 PM EST to 8:00 PM EST
Where
Parke County, 0.69 mi S of Hudnut to 0.77 mi SSW of Hudnut
Cause
Heavy Rain
Property damage
$500
Crop damage
$2,000
Reported by
Amateur Radio
Coordinates
39.660, -87.380

State Road 163, just west of US Highway 41, was closed due to flooding from heavy rainfall. Water was reported to be six inches deep.

Flash Flood, Delaware

When
July 10, 7:05 PM EST to 8:45 PM EST
Where
Delaware County, 0.52 mi S of Selma to 0.53 mi S of Selma
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.193, -85.271

High water was blocking portions of the road near South Street and East Jackson Street due to heavy thunderstorm rainfall.

Thunderstorm Wind, Boone

When
July 10, 7:15 PM EST
Where
Boone County, 3.81 mi N of Elizaville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.175, -86.366

Numerous trees and utility lines were downed across the eastern portion of the county due to damaging thunderstorm wind gusts. No specific locations were able to be provided.

Flash Flood, Delaware

When
July 10, 7:24 PM EST to 8:45 PM EST
Where
Delaware County, 0.72 mi SSW of Devon Park
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.221, -85.437

Northbound Marleon Drive is blocked from Bethel Avenue due to flooding from heavy thunderstorm rainfall. There is a car in the water with the water up to the car floor.

Flash Flood, Delaware

When
July 10, 7:31 PM EST to 8:45 PM EST
Where
Delaware County, 0.05 mi SW of Morningside to 0.06 mi S of Morningside
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.219, -85.371

A car was stuck in high water in front of the Dollar General in this location due to heavy thunderstorm rainfall. There was a water rescue just east of where the entire roadway is flooded. There was another water rescue from a car near the area.

Flash Flood, Clinton

When
July 10, 8:00 PM EST to 9:15 PM EST
Where
Clinton County, 0.95 mi SW of Boyleston to 0.97 mi SW of Boyleston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.272, -86.394

Widespread areas flooded with water up to 8 to 10 inches deep in the eastern portion of the county due to heavy thunderstorm rainfall. No specific locations were able to be given.

Thunderstorm Wind, Henry

When
July 10, 8:07 PM EST
Where
Henry County, 1.27 mi WNW of Straughn
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.830, -85.320

A 62 mph thunderstorm wind gust was measured in this location.

Flash Flood, Delaware

When
July 10, 8:36 PM EST to 11:30 PM EST
Where
Delaware County, 1.07 mi E of Royerton to 1.16 mi ESE of Royerton
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.267, -85.350

Williamson Road between 500 North and State Road 28 is closed due to high water across the road from heavy thunderstorm rainfall. It was reported to be a few feet deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841878, 841879, 841880, 841881, 844819, 844812, 841882, 844814, 844815, 844817, 841883, 844818.